Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 56, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 28, 2024, 2:29 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2024, 2:29 PM MST (21:29 UTC)
- Expired
- Jul 28, 2024, 5:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 554 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837
WGUS55 KTWC 282129
FFWTWC
AZC003-290030-
/O.NEW.KTWC.FF.W.0056.240728T2129Z-240729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
229 PM MST Sun Jul 28 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
West Central Cochise County in southeastern Arizona...
* Until 530 PM MST.
* At 229 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tombstone.
This includes the following highways...
Route 80 between mile markers 313 and 323.
Route 82 between mile markers 65 and 67.
This includes the following streams and drainages...
San Pedro River, Willow Wash, Walnut Gulch, Reeves Creek, Gadwell
Canyon, Henderson Wash and Haberstock Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3180 10992 3175 10991 3167 10997 3161 11011
3168 11017 3174 11015 3179 11007 3181 10997
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KJS1 follow-up statement
373
WGUS75 KTWC 290023
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
523 PM MST Sun Jul 28 2024
AZC003-290033-
/O.EXP.KTWC.FF.W.0056.000000T0000Z-240729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
523 PM MST Sun Jul 28 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST THIS AFTERNOON FOR
WEST CENTRAL COCHISE COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3180 10992 3175 10991 3167 10997 3161 11011
3168 11017 3174 11015 3179 11007 3181 10997
$$
KJSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:46 PM MST, 43 minutes earlier.
Area forecast discussion, Jul 28, 1:46 PM MST, 43 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 146 PM MST Sun Jul 28 2024 .SYNOPSIS... Daily chances for showers and thunderstorms this through the week. Main threats will be heavy rainfall with strong gusty winds. Localized flash flooding and isolated severe winds will be possible. && .DISCUSSION... While the axis of broad ridging sits to the east, mean atmospheric flow over southeastern Arizona has become southerly. Though not particularly fast, this will will aid in a slow northward propagation of heavy raining convection today. As shown by the morning upper air observation and GOES precipitable water values, the atmosphere is certainly primed to produce very heavy rainfall rates this afternoon and early evening. The combination of instability and richest moisture generally favors thunderstorm development from southern central Pima County through Santa Cruz and Cochise counties, with isolated development further into southern Pinal and Graham counties this afternoon. Though the primary threat should be the very heavy rainfall rates, wet microbursts may produce isolated strong to severe wind gusts as well. Coverage should quickly diminish with sunset, however a few late storms out of Sonora tonight can't be ruled out. As the upper high drifts further east on Monday, flow aloft becomes a bit stronger (around 10 to near 20 kts at 500mb). Under otherwise similar atmospheric conditions to today, this may allow for longer lived convection with potentially a bit of a higher wind gust threat. That said, there is some uncertainty in severity and favored location as models showing the potential for lingering cloud cover in the morning which may inhibit full development of instability. The 12Z HREF updraft helicity probability (a modeled probability of potential thunderstorm organization and severity) shows an uptick in probability tomorrow compared to today, however more limited in spatial coverage towards the southern border. Further analysis will need to be made tonight. With the ridge sitting to the east, daily chances for monsoon activity with a southerly component will continue. An interesting added factor will be a low pressure circulation, currently south of the Baja peninsula, which models currently have moving north towards southern Arizona around mid-week. It's much too early for details on this circulation's impact, however it could cause some changes to the normal diurnal convective timing cycle. && .AVIATION...Valid through 30/00Z. Scattered thunderstorms through 28/02Z near KOLS-KDUG and isolated up north through KTUS and KSAD. Very heavy rainfall, brief MVFR conditions, and isolated gusty outflow winds to 45 kts near any thunderstorm today. Otherwise winds generally under 12kts this afternoon and becoming light tonight. Chances for thunderstorms expected again Monday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Elevated moisture will continue with scattered afternoon and evening showers and thunderstorms. Each day has the threat of heavy rain, localized flash flooding and strong gusty outflow winds. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. As high pressure builds mid- week, high temperatures should rise a bit and minimum relative humidities should fall by a few percentage points. && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory from 4 PM this afternoon to 8 PM MST this evening for AZZ505. && Public...Edwards Aviation...Edwards Fire Weather....Edwards Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 28, 12:48 PM MST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
1248 PM MST Sun Jul 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM Hail 10 SE Sierra Vista 31.48N 110.19W
07/28/2024 M0.70 Inch Cochise AZ Trained Spotter
Also reported about 0.5 inches of rain in 15
minutes so far.
&&
AJELocal storm report, Jul 28, 1:38 PM MST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
138 PM MST Sun Jul 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Tstm Wnd Gst 7 W Pirtleville 31.37N 109.69W
07/28/2024 M53 MPH Cochise AZ Mesonet
Mesonet station KP03 Cochise College
Airport.
&&
AJEThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:06 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 2 hr |
| Jul 27, 6:31 PM MST | Flash Flood Warning | TWC | Greenlee | 3 hr |
| Jul 27, 7:11 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 28, 1:21 AM MST | Blowing Dust Advisory | TWC | Pinal | 19 hr |
| Jul 28, 12:27 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 48 min |
| Jul 28, 12:36 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 39 min |
| Jul 28, 12:39 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 51 min |
| Jul 28, 12:47 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 28, 12:56 PM MST | Severe Thunderstorm Warning | TWC | Pima | 36 min |
| Jul 28, 1:10 PM MST | Flash Flood Warning | TWC | Cochise, Santa Cruz | 3 hr |
| Jul 28, 1:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 19 min |
| Jul 28, 1:19 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 28 min |
| Jul 28, 1:31 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 28, 1:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 27 min |
| Jul 28, 2:33 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Jul 28, 2:40 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Jul 28, 3:03 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 3:11 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 49 min |
| Jul 28, 3:17 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 2 hr |
| Jul 28, 3:22 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 3:53 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Jul 28, 4:10 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 28, 4:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 28, 4:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 28, 4:32 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 43 min |
| Jul 28, 4:46 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.